Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 63, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 22, 1997, 4:55 PM MDT for Hamilton County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 1997, 4:55 PM MDT (22:55 UTC)
- Expired
- May 22, 1997, 5:30 PM MDT
- In force
- 35 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 4:30 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 222259 SVRDDC KSC075-222330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 455 PM MDT THU MAY 22 1997 * SEVERE THUNDERSTORM WARNING FOR WESTERN HAMILTON COUNTY IN SOUTHWESTERN KANSAS * UNTIL 530 PM MDT (630 PM CDT) * SOME LOCATIONS AFFECTED COOLIDGE BY 505 PM MDT * AT 453 PM MDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 1 MILE WEST OF COOLIDGE MOVING NORTHEAST AT 20 MPH. * IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. A TOjRNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. KRUSE/CICCONE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:13 PM MDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 22, 2:13 PM MDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 310 PM CDT THU MAY 22 1997 ...MAIN FORECAST CHALLENGE IS POPS THROUGHOUT THE PERIOD... SATELLITE SHOWING NUMEROUS CU DEVELOPING OVER THE WESTERN COUNTIES WHERE SOME CLEARING ATTEMPTED TO TAKE PLACE EARLIER. THE REST OF THE CWA HAS REMAINED CLOUDY AND THIS HAS HAD A BIG EFFECT ON TEMPS. DDCS 88D BEGINNING TO PICK UP SOME RETURNS OUT OF SOUTHEAST COLORADO ALONG THE SFC TROF. EXPECT THIS DEVELOPMENT TO PUSH TO THE EAST DURING THE REST OF THE AFTERNOON AND EVENING AND INTO THE MOISTURE AXIS CURRENTLY OVER WESTERN KANSAS. DEWPOINTS ARE IN THE MID TO UPPER 50S ALL THE WAY ACROSS THE REGION. THE MODELS ARE ALL IN GOOD AGREEMENT WITH MOVING THE TROF SLOWLY TO EAST JUST INTO WESTERN KANSAS BY MORNING WHILE UPPER LEVEL SYSTEM CONTINUES TO JUST SIT AND SPIN OVER THE CENTRAL PLAINS. DUE TO ALL OF THIS AND THE GOOD INSTABILITY OVER THE REGION...WILL CARRY LIKELY POPS OVER THE WESTERN HALF OF THE CWA AND CHANCE POPS OVER THE EASTERN HALF. WESTERN ZONES SHOULD SATURATE AND CLOUD BACK UP WITH THE THUNDERSTORM DEVELOPMENT...SO DO NOT EXPECT TO SEE TEMPS FALL MUCH OVERNIGHT. WILL STICK FAIRLY CLOSE TO GUIDANCE. FRIDAY...SFC TROF CONTINUES TO SLOWLY SLIDE TO THE EAST AND SITUATES ITSELF OVER THE EASTERN HALF OF THE CWA. ETA FORECASTING LIS IN THE -2 TO -4 RANGE BY AFTERNOON AND WITH THE MOISTURE STILL EXPECTED TO BE IN PLACE...THE TROF MAY AGAIN BECOME THE FOCUS FOR TSTMS. WILL CONTINUE TO CARRY CHANCE POPS IN THE EAST AND LOWER THE POPS TO 40 PERCENT IN THE WEST. UPPER LEVEL SYSTEM BEGINS TO PUSH TO THE EAST ALSO DURING THE AFTERNOON WITH SHOULD ALLOW FOR SOME SUNSHINE IN THE WESTERN CWA. WILL GO WITH SLIGHTLY HIGHER TEMPS THERE BASED ON THIS. THE REST OF THE CWA REMAINS IN THE PVA AREA AND THEREFORE IN THE CLOUDS. DUE TO THIS...WILL GO BELOW GUIDANCE IN THE CENTRAL AND EASTERN CWA. FRIDAY NIGHT...WILL KEEP POPS GOING INTO THE EVENING HOURS EVERYWHERE... THEN THE UPPER LEVEL DYNAMICS MOVE EAST AND THE WESTERN HALF OF THE CWA BEGINS TO BE DRY SLOTTED. SHOULD SEE SKIES BEGIN TO CLEAR SOMEWHAT SO WILL STICK FAIRLY CLOSE TO GUIDANCE TEMPS. SATURDAY...WILL KEEP SOME SMALL POPS GOING FOR LINGERING MORNING SHOWERS OVER THE FAR EASTERN TIER OF ZONES WITH THE REST OF THE REGION JUST PARTLY CLOUDY BY MORNING. DRIER AIR AND AN ABUNDANCE OF SUNSHINE SHOULD BE AIDED BY THE WARM SOUTHERLY FLOW TO ALLOW TEMPS TO REBOUND NICELY FROM THE PREVIOUS COUPLE OF DAYS. GUIDANCE HANDLES THE CLEARING PRETTY WELL AND WILL THEREFORE STICK CLOSE TO IT FOR HIGHS. .DDC...NONE DDC 055/071 058/086 057 555 GCK 054/074 057/088 056 744 EHA 053/078 054/090 056 744 LBL 054/077 055/089 057 744 HYS 054/070 057/084 0|55 555 P28 058/072 061/089 062 555 PARKIN
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 5:41 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.